Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
196 Doctors are Online

Headaches, stress, muscle pain, fatigue. ECG, treadmill, BP, Cholesterol tests done. Taken Citalopram. Family history of heart disease. Side-effect of medication?

User rating for this question
Answered by

Internal Medicine Specialist
Practicing since : 2001
Answered : 2272 Questions
I was prescribed Citalopram 10 m.g after visiting the GP with increasingly frequent headaches. I was also upset about a meeting at work which had caused me stress. I was also intermittently upset about a failed relationship. The GP did not assess using the usual tool but gave me this two weeks later to take home and complete. It did not demonstrate either Depression or Anxiety scores. The medication caused me to feel as if my heart was dragged down and I was sleeping fop 12 to14 to 16 hours a day. I lost weight and had quite severe electric shock type pains in my muscles.Although I felt less tense and as if more oxygen reached my brain I gradually began to feel as if I was climbing an insurmountable mountain as if my body/energy was going in the opposite direction to the one I needed to go in.I could be confused and my memory poor and I was fatigued and developed a wheezy cough. Eventually,I kepot needing to lie down and I had severe pains up my neck first on one side and then the otherwhich also included my arm. Soon after I had an episode which felt as if my' heart'? was going to burst. It was terrifying. I decided in the absence of the GP to take myself off it gradually. She was very relieved but has not recorded the incident and despite me asking for investigations it wa 9 months before I had an ECG which was abnormal. She agreed to a treadmill test and threw the results in the waste bin saying they were ok. The Cardiologist later said the resulkts of the treadmill were inconclusive.Subsequent investigations have shown only insignificant changes in LV4- LV6. I have been prrscribed SSRI's x2 more and taken myself off them within days of starting to take them because I had the same weak and dragged down feeling that I had on the Citalopram as well as the electrical type impulses in my legs and neck. I am seeing a respiratorist but if nothing is found it seems the organisations are goiung to conclude that either I am imagining what happened or anxiety is the cause of my problems which then justifies the prescribing. I was told by an anaesthetist that some patients do experience the symptoms I had on that dose of Citalopram . The Cardiologist said it is used all the time to relax heart patients and doesn't cause the problems I described,yet things did not go worse once I came off it though I was left with a residual flat ,weak feeling in my chest on the left side and I have pain on and off. I have a strong family history of heart attacks,heart disease,thickening of the arteries,aortic aneurisms causing death-my brother had two AA's but they were discovered during a bowel scan and he has been operated on successfully. Do you have any views or comments not about me complaining but about the actual experience I definitely had whilst on Citalopram 10m.g. I believe I was not properly assessed prior to being put on it but that it gradually began to build up in my body and in some ways I think the reaction was almost like an overdose effect. I would greatly value your view given that there are political reasons why the authorities would be very pleased to pass this off as a mental health problem given a number of mistakes and in fact illegalities by my employer and my GP. I just want to know that what happened to me is possible on this medication and with my family history and given that I was not suffering from clinical depression.Thankyou very much.I have had some heart tests which showed insignificant changes in V4-V6 but nothing else. I have gained weight and also my Blood Pressure and Cholesterol Levels have gone up. Last BP test yesterday was not too bad at 147/81. Previous ones have been 157/92 and 162/93 and one very good one 91/80. I sometimes have arrythmias especially but not only at rest and I am more breathless than I was.
Posted Tue, 17 Jul 2012 in Medicines and Side Effects
Answered by Dr. Ram Choudhary 2 hours later
Citalopram is an antidepressant and is fairly safe but should be started at lower dose and then dose is increased in graded manner till desired effects obtained.
But there are people like you who get more of the side effects due to idiosyncrasy.
I don't support your idea that they did wrong thing by not knowing your system- In fact there is no test that can provide a result that can help in this type of decisions.
If indicated drug is started and effect monitored, if any untoward effect occurs then to be stopped. so you have enough reasons to stop citalopram.
You are hypertensive and need to be managed on OPD basis.
Your one great reading of B.P.- 91/80 MAY BE CLINICAL ERROR as I have not seen such great drops. You should not be happy seeing it for one time. Take multiple reading.
I think you also need an assessment for Anxiety Neurosis as a sole or measure component diagnosis. I generally see this and do enough counseling for my patients.
Please review with a Psychiatrict and get appropriate medicines.
If I miss anything please respond I can answer you.
Take Care!
Above answer was peer-reviewed by
Follow-up: Headaches, stress, muscle pain, fatigue. ECG, treadmill, BP, Cholesterol tests done. Taken Citalopram. Family history of heart disease. Side-effect of medication? 21 hours later
Dear Dr. Choudray, Thankyou for your comments. I do not think that my anxiety would XXXXXXX anywhere near the level for prescribing medication nor even assessment by a psychiatrist. When I have completed the HAD scores it has been 11 out of 20 and then 8 out of 20 when I once missed scoring a question the GP put it down as 3 and it reached 13 out of 20. Hardly over anxious. Some specific situations can cause me anxiety when I am unclear or am being manipulated or communication is indirect or expectations are not clear or my role is not clear.

I once read that Citalopram 10 mg can cause heart blockages and heart attacks and death ! I do not know whether it was my heart or an artery which swelled but I have not forgotten the experience and the legacy I was left with.
Answered by Dr. Ram Choudhary 2 hours later

Yes, the antidepressants can cause cardiac arrhythmias and associated complications.

And there is a great degree of idiosyncrasy in responses among patients to these drugs.

Because you have a documented trouble in taking this medicine please have a note and always mention that whenever you consult a doctor.

Wish you a great health.
Above answer was peer-reviewed by
Follow-up: Headaches, stress, muscle pain, fatigue. ECG, treadmill, BP, Cholesterol tests done. Taken Citalopram. Family history of heart disease. Side-effect of medication? 2 days later
Thankyou for your responses. I have been thinking more about the anxiety neurosis possibility. It is interesting. You may be right but I have got through life and never needed this looking at. At least I would prefer spiritual means of healing than psychiatric which involves medication which usually have some unwanted side effects
. Any other intervention means focussing on self and talking all of which I feel in my case are detrimental. I am better not focussing on myself and just getting on with things and leaving God to do the rest.

I will certainly take your advice about the Citalopram and related drugs.

Thankyou for your time. I do not expect a reply but may need a brief one in order to close down the discussion. Best wishes with your work. XXXXXXX Ferguson
Answered by Dr. Ram Choudhary 1 hour later

Thanks for writing back.

I also go with your idea of spirituality.

I would also like to advise you to learn Yoga and associated relaxation techniques; there are evidences that these methods are helpful in a big chunk of patients with stress.

Before you close I would also like to add that a regular exercise is a legendary stress beater and if you don't want to do Yoga etc. just have a gym work out in the evening and a short jogging in the mornings.

It will tone up your body and mind and will help cut down on the stress,

And yes! Please provide a Review on my profile. Just spend some time to give a feed back!

Wish a great health for you.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor